psych patients and high blood pressure!!!!Register Today!
- by inthesky May 27, '08Not working on a medical floor, I have very few resources when a patient spikes a high BP. We don't even have a large or small BP cuff in our unit!! one size for all.. yeah.. I have to be choosy about when I call the on-call psych doc (i work nights) because they get very ****** at calls about blood pressures. and I certainly didnt learn in nursing school to give ativan for high blood pressures, but i do everyday. Ativan seems to be the cure for everything on our unit. If we are lucky, we can get a clonidine PRN.
being a new grad, I get very unsure when to panic about BP.
150/95....unless this is a sudden spike...ativan cures all
160/100??? ativan and call the doc for clonidine?? wait for day shift to sort out? the doc is usually ****** if i call for this.
180/105.. im calling doc =P.. the doc said to give ativan.. hmmmm will this person have a stroke on me??
226/126.. this one was impervious to clonidine and ativan and I eventually sent her to the ED =P
our detoxers tend to run very high.. I was piling this detoxing guy with ativan for BPs 156/102 ish and HR 112..he was barely shaking and denying detoxing. He denied a history of HTN and tachycardia. Perhaps he just was an extremely anxious guy with a HTN? He still didnt sleep =P He was D/Ced today and joked about the lectures he got from 4 nurses to follow up with his PCP about the BP.
I had a patient have a DT a few weeks ago who did not manifest the common CIWA Signs and symptoms. and now i find myself thinking sleepy patients > sick patients.
Ive been researching clonidine and reading about rebound BP. As clonidine can cause drowsiness and depression, it isnt a great everyday BP med and i worry about sending our HTN pts home with it and having them not take it.
basically, this was an extremely long-winded way of saying that I'm sick of high blood pressures and they scare me.. any wisdom?
- 3,670 Views
- May 27, '08 by intheskymy opiate detoxer refusing meds was the 226/126 she was delirious as well.. trying to run out into the hall naked, screaming at us in paranoia. she was really a lovely person when she returned from the ED.. and yes.. she came back on some percacet.
- May 29, '08 by aloeverawe usually use ativan for HR over 100, clonidine for high b/P, that seems to be the cure-all for sure....I know, the high b/p's scare me too....if too high I send over to the MD in the h. I don't work nights so can't help with any advice except, when in doubt, call doc and send them out...
- May 29, '08 by rn/writerYour unit ought to have a medical consultant available 24/7. Yes, technically psychiatrists are MDs, but if they haven't functioned in an internal medicine role since residency, they really ought to defer to someone with more recent experience.
The ideal is to have a medical doc who is conversant with psych meds and issues. And psych docs who are not too territorial or dismissive to work with the med guys. I used to work at a free-standing psych hospital that had a med doc who actually lived on the grounds (beautiful lakeside campus). That was the best of both worlds.
It is the rare psych patient that doesn't have at least one co-morbidity or physical complication/attribute with their psych issues. It really is irresponsible of the powers that be to neglect this important aspect of care. Odds are, sooner or later, that such a lapse will bite them in the backside. Dealing with the fallout of one missed medical problem that causes serious harm has the potential to wipe out any savings from skimping in this area.
Don't worry too much about ticking off the docs. If they are foolish enough to ignore the medical aspect of psych care, that's not your fault. Just document your behind off so you are covered.
- May 30, '08 by Mish56Here is a link to an article from Advance for Nurses magazine, that addresses technique in obtaining a bp, but the reason I send it is that number 1 reason for an inaccurate reading is wrong cuff size. EVERY unit should have a minimum or 3 sizes, these are not expensive items.
AND, the usual 1st 2 signs of alcohol withdrawal are increased, BP and pulse. I personally hate the CIWA thing-to me it's looking for DT's, vs. early signs of WD.
As for disturbing the MD, TOO BAD!! I always go back to the "what would I say in a court of law, if I had to defend my actions?
Attorney: "nurse, when you saw the patients BP was 199/110, did you call the doctor?"
Attorney: "Why not? Didn't you know that was elevated?"
Nurse: "well I knew it was out of the normal range, and it was elevated for this particular patient from the shift prior. BUT, I didn't want to disturb the doctor" Can you imagine saying that? Well, then don't do it.
As for the tachycardia and low bp, push fluid, sounds a lot like dehydration, esp as you mention the pt. is paranoid..probably afraid to eat or drink. Try 16+ ounces water and check again in 30-60 mins. You'd be amazed how often this is the case!
- May 30, '08 by intheskyvery true!! with the docs, we do need to be careful. If we called them all the time, they will start to say no to everything we ask. It's frustrating, but patients come first!
Do you support the patient's arm when taking BPs? I always had them relax their arms while sitting.